I have written before of the physical miracle of hearing -- how this intricate and minute mass of bones and tunnels and nerves and muscles and membranes and fluids and organs and sound waves work seamlessly together to produce this sense that we call hearing.
It's a freaking, awe-inspiring miracle from God.
But it is perhaps the most fragile sense that we have. It's fragility is a reminder that it is a gift to us. Something we can lose through neglect or abuse or random and coincidental events in our environment. When a breakdown of any part of this delicate system occurs, our hearing is affected -- even when we don't perceive it ourselves; and when the fine parts of our hearing organs are damaged, they cannot regenerate themselves.
I was reminded of how fragile our hearing is today. The fluid that bathes the working parts of my ears backed up -- clogged from its natural release by an inflammation I cannot see. It was a process that probably began several days ago with an exposure to some virus or germ or allergen -- and it reared its ugly influence days later in the form of an earache -- and that dreadful feeling of more hearing loss.
A trip to the weekend Urgent Care reckoned me with a diagnosis of a conductive hearing loss and a migraine trigger that could be remedied with a steroid and pain relief injection. Lucky for me that this once, I would soon be back to my "normal" in a few days. A written prescription insured that the inevitable rebound headache could be self-treated at home with more pain relief medication.
The effects of an opioid narcotic is a mystifying sensation. Teetering on the brink of unconsciousness is both an unsettling and strangely satisfying experience. The line between asleep and awake are blurred.
You roll over in bed and catch a glimpse of the clock. It is 2:10. As you drift into your semi-conscious state, you are aware that you cannot trust your senses anymore, and you don't care. It is calming and pain-free and beautiful. Your night-dream and reality flow together. You know the difference, and the effect of the drug lulls you into its world effortlessly.
You are acutely aware of your breathing. It slows. And the rise and fall of your breathes are refreshing and rhythmic. You are gently transported into a surreal world somewhere between consciousness and sleep. You lay in a field of grass and see the bright blue of the sky. You feel the softness of the wind against your face and you savor the coolness of the air in your lungs. in. out. in...out. Your aren't asleep or awake anymore.
You feel the waning beat of your heart. And you know that you are slipping into unconsciousness, but you are completely knowing that it is happening. You realize your heart isn't beating anymore, and you call to your husband, "Can you feel my heart?" But you see that he no longer sleeps by your side. He has drifted across the ocean on a raft -- and just as the tide wafts him over the edge of the horizon, you catch a glimpse of the air in his sails. in. out. in. out. And you know that you are breathing.
Then you feel the gentle pop in your ear. You know the steroids are working their purpose. And through your semi-sleep, you repeat its name in your mind: dexamethasone. You know its name. And a little prick in your gluteus maximus jolts you enough that you turn over in your bed. You got a shot earlier. Dexamethasone. You are awake. You catch a glimpse of the clock. It is 2:15. But the effect of the narcotic still lurks in your body. You close your eyes and you begin your awake-dream again. It's something you've done several times tonight.
It is when you wake in the morning, that you know the medications have calmed your body's defense mechanisms and allowed the miracle of healing to occur. Your headache is nearly gone and your ears are easily releasing the pressure that has held them captive for the last few days. You can hear better. And you become aware that all that is lost is not gone forever. There are still miracles for you.
Miracles. And this is the only thing I need -- and want -- to be thankful for right now.